Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 176, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2015, 9:59 PM CDT for Decatur County, Wayne County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2015, 9:59 PM CDT (02:59 UTC)
- Expired
- Sep 17, 2015, 10:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 10:07 PM CDT | HAIL 0.88 | 3 Ese Grand River, IA | DELAYED REPORT FROM SEP 17 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 6:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
074
WUUS53 KDMX 180259
SVRDMX
IAC053-185-180345-
/O.NEW.KDMX.SV.W.0176.150918T0259Z-150918T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
959 PM CDT THU SEP 17 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
DECATUR COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 1045 PM CDT
* AT 959 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF SUN VALLEY LAKE...OR 9 MILES NORTHWEST OF LEON...MOVING EAST AT
35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEON...HUMESTON...GRAND RIVER...VAN WERT...GARDEN GROVE...DECATUR
CITY...WELDON AND LE ROY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 11 AND 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4071 9402 4089 9401 4090 9376 4090 9345
4065 9347
TIME...MOT...LOC 0259Z 272DEG 31KT 4080 9393
HAIL...1.00IN
WIND...60MPH
$$
DONAVON2 follow-up statements
461
WWUS53 KDMX 180321
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 PM CDT THU SEP 17 2015
IAC053-185-180345-
/O.CON.KDMX.SV.W.0176.000000T0000Z-150918T0345Z/
WAYNE IA-DECATUR IA-
1021 PM CDT THU SEP 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN WAYNE AND DECATUR COUNTIES...
AT 1021 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEON...MOVING
EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEON...HUMESTON...GRAND RIVER...VAN WERT...GARDEN GROVE...DECATUR
CITY...WELDON AND LE ROY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 11 AND 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4071 9402 4089 9401 4090 9376 4090 9345
4065 9347
TIME...MOT...LOC 0321Z 275DEG 27KT 4077 9374
HAIL...1.00IN
WIND...60MPH
$$
DONAVON035
WWUS53 KDMX 180346
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 PM CDT THU SEP 17 2015
IAC053-185-180356-
/O.EXP.KDMX.SV.W.0176.000000T0000Z-150918T0345Z/
WAYNE IA-DECATUR IA-
1046 PM CDT THU SEP 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE AND DECATUR
COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL IOWA.
LAT...LON 4071 9402 4089 9401 4090 9376 4090 9345
4065 9347
TIME...MOT...LOC 0344Z 272DEG 31KT 4077 9374
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:33 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 17, 6:33 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT THU SEP 17 2015 .SHORT TERM /TONIGHT/... ISSUED AT 309 PM CDT THU SEP 17 2015 BOUNDARY CURRENTLY LOCATED ACROSS NORTHWESTERN IOWA...GENERALLY FROM NORTH OF ESTHERVILLE TO NORTH OF OMAHA WILL SLIDE SOUTHEAST THROUGHOUT THE PERIOD. CONCERNS WILL BE WITH SEVERE THUNDERSTORM POTENTIAL AND HEAVY RAINFALL. EARLY MORNING CONVECTION RESULTED IN LOW CLOUDS ACROSS MUCH OF THE CWA WHICH MAY HELP TO LIMIT CONVECTIVE INITIATION TONIGHT...THOUGH WITH FORCING NEAR BOUNDARY EXPECT TO SEE THUNDERSTORMS BEGIN TO DEVELOP ACROSS NORTHERN IOWA...ALONG THE NOSE OF A WEAKENING CAP AND SPREAD SOUTHEAST...AS IS NOTED WITH WEAK RETURNS IN CURRENT RADAR TRENDS. MODEL SOUNDINGS ALL WEAKEN CAP THROUGH AFTERNOON AND SPC ANALYSIS NOTES 2000+ J/KG CAPE ACROSS MUCH OF THE CWA. BULK SHEAR IS SOMEWHAT LIMITED...THOUGH IS EXPECTED TO CONTINUE TO GRADUALLY INCREASE AND IS SUFFICIENT ENOUGH TO ALLOW FOR ANY THUNDERSTORMS WHICH DO DEVELOP TO PRESENT PERSIST AND SEVERE POTENTIAL...WITH MAIN CONCERNS HAIL AND HIGH WINDS. SOME UNCERTAINTY IN WESTERN EXTENT OF PRECIPITATION GIVEN CURRENT FRONTAL PLACEMENT. HIGH RES MODELS HAVE BEEN PERFORMING WELL TODAY AND ALL KEEP BEST PRECIPITATION FURTHER EAST. THEREFORE HAVE TRENDED PRECIP DOWN IN NORTHERN AND WESTERN CWA. MODELS ARE ALSO MUCH QUICKER...PUSHING PRECIPITATION SOUTH OF IOWA NEAR 06Z...THOUGH HAVE HELD POPS IN THE SOUTH THROUGH PERIOD WITH BOUNDARY EXPECTED TO STALL SOUTH OF IOWA. THETA-E ADVECTION CONTINUES TO INCREASE ALONG BOUNDARY INTO TONIGHT...WITH EXPANDING PRECIPITATION THREAT AFTER 00Z. IN ADDITION...ANY THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAIN...WITH PWAT VALUES NEAR 1.8 INCHES OR HIGHER. EXPECT THUNDERSTORMS TO BE PROGRESSIVE AS BOUNDARY PUSHES SOUTH WHICH WILL HELP LIMIT FLASH FLOOD THREAT. HOWEVER MAY SEE AN ENHANCED RISK OF FLASH FLOODING WHERE EARLY MORNING CONVECTION PRODUCED 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS....GENERALLY ALONG THE INTERSTATE 80 CORRIDOR IN WESTERN/CENTRAL PORTIONS OF THE CWA. WILL HOLD OFF ON ISSUING FLASH FLOOD WATCH ATTM WITH UNCERTAINTIES IN WESTERN EXTENT OF PRECIPITATION TONIGHT...THOUGH WILL CONTINUE TO MONITOR. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 309 PM CDT THU SEP 17 2015 CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY WITH A STRETCH OF BELOW NORMAL TEMPERATURES THROUGH THE WEEKEND ARE THE HIGHLIGHTS OF THE EXTENDED FORECAST. WIDESPREAD RAIN SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY. FORECAST MODELS ARE IN GOOD AGREEMENT WITH UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS INTO THE MIDWEST. SURFACE FRONT WILL PUSH SOUTH INTO THE MID-MISSISSIPPI VALLEY WITH THE EXITING WAVE. PRECIPITATION CHANCES LINGER INTO FRIDAY EVENING AND THEN TAPER FROM WEST TO EAST ACROSS IOWA WITH SURFACE HIGH BUILDING OVER THE NORTHERN AND CENTRAL PLAINS. SURFACE WINDS WILL GRADUALLY DECREASE LATE FRIDAY NIGHT INTO SATURDAY MORNING IN RESPONSE TO A WEAKENING PRESSURE GRADIENT. CLOUD COVER AND COLD AIR ADVECTION WILL LIMIT HIGHS TOMORROW TO THE MID AND UPPER 60S BEHIND THE FRONT WITH HIGHS IN THE LOWER 70S AHEAD OF THE ADVANCING COLD FRONT. CONTINUED COLD AIR ADVECTION AND CLEARING SKIES WILL SUPPORT OVERNIGHT LOWS IN THE MID 40S IN NORTH CENTRAL IOWA WITH LINGERING CLOUD COVER HOLDING TEMPERATURES IN THE 50S IN SOUTH CENTRAL IOWA. DRY WEATHER FOR THE WEEKEND WITH SURFACE HIGH BUILDING OVER THE STATE. SKIES WILL CLEAR...LIGHT WINDS WILL PREVAIL AND TEMPERATURES WILL REMAIN BELOW NORMAL WITH UPPER 60S AND LOWER 70S FOR HIGHS AND LOWS RANGING FROM THE MID 40S TO LOWER 50S. A GRADUAL WARMING TREND ANTICIPATED NEXT WEEK. AN UPPER RIDGE IN THE SOUTHWEST WILL BEGIN TO BUILD ACROSS THE SOUTHERN AND CENTRAL PLAINS. SOUTH AND SOUTHWESTERLY FLOW WILL RETURN TO THE PLAINS AND THE MIDWEST. MID TO LATE WEEK PRECIPITATION CHANCES LOOK TO RETURN WITH SHORTWAVE ENERGY TOPPING THE RIDGE AND INTERACTING WITH POTENTIAL SURFACE FRONT. && .AVIATION...18/00Z ISSUED AT 633 PM CDT THU SEP 17 2015 COLD FRONT SINKING ACROSS THE AREA EARLY TONIGHT WILL SPAWN SCT SHRA/TSRA FOR THE NEXT SEVERAL HOURS...HANDLED WITH VCTS IN THE TAFS. PRECIP CHANCES WILL END AS THE BOUNDARY MOVES THROUGH...BUT THERE IS SOME UNCERTAINTY AS TO HOW MUCH STRATUS AND BR MAY DEVELOP EVEN BEHIND THE FRONT LATER TONIGHT...ESPECIALLY ACROSS THE SOUTH AS IT STALLS OUT OVER MISSOURI. HAVE INCLUDED LOW CIGS/VSBYS AT OTM AFTER MIDNIGHT BUT WILL NEED TO WATCH OBSERVATIONAL TRENDS CLOSELY FOR POSSIBLE AMENDMENTS. ON FRIDAY MORE WIDESPREAD SHRA IS EXPECTED...WITH TSRA ACROSS THE SOUTH...AND MVFR OR LOWER CONDITIONS POSSIBLE ESPECIALLY IN THE AFTERNOON. GIVEN UNCERTAINTY AT THIS RANGE...HAVE ONLY INCLUDED BROAD TRENDING GROUPS IN THIS DIRECTION FOR THE 00Z TAFS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...ANGLE AVIATION...LEE
Hazardous weather outlook, Sep 17, 3:59 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT THU SEP 17 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 359 PM CDT THU SEP 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL MAY ALSO ACCOMPANY THE STORMS THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN SOUTH CENTRAL IOWA WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
In the hours before
Local storm report, Sep 17, 7:44 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU SEP 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL DRAKESVILLE 40.80N 92.48W
09/17/2015 E0.75 INCH DAVIS IA TRAINED SPOTTER
SMALL AMOUNTS OF HAIL.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Sep 17, 7:52 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT THU SEP 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 6 NNE MOULTON 40.75N 92.62W
09/17/2015 E0.88 INCH DAVIS IA PUBLIC
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Sep 17, 8:01 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT THU SEP 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 5 WSW DRAKESVILLE 40.77N 92.57W
09/17/2015 E1.00 INCH DAVIS IA PUBLIC
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 36 min |
| Sep 17, 11:12 PM CDT | Special Weather Statement | DMX | Monroe | 33 min |
| Sep 18, 12:29 AM CDT | Special Weather Statement | DMX | Davis | 16 min |
| Sep 18, 10:11 AM CDT | Special Weather Statement | DMX | Appanoose, Davis | 64 min |
| Sep 18, 10:30 AM CDT | Special Weather Statement | DMX | Lucas | 45 min |
| Sep 18, 10:34 AM CDT | Special Weather Statement | DMX | Adair, Adams | 56 min |
| Sep 18, 10:51 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 39 min |
| Sep 18, 1:13 PM CDT | Special Weather Statement | DMX | Clarke, Madison, Ringgold, Union, Warren | 62 min |
| Sep 18, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.